Missouri, 2025

Flooding and Heavy Rain in Missouri, November 20, 2025

November 20, 2025 · NWS SGF · 3 events in 1 county or zone

Scattered showers and thunderstorms developed in Kansas and Oklahoma behind a lifting warm front during the late evening hours of November 19 before pushing into southwest Missouri in the early morning of November 20. 56 inches, resulting in some flooded roadways in Joplin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Scattered showers and thunderstorms developed in Kansas and Oklahoma behind a lifting warm front during the late evening hours of November 19 before pushing into southwest Missouri in the early morning of November 20. These clusters of storms produced heavy rainfall up to 2.56 inches, resulting in some flooded roadways in Joplin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Nov 19, 4:57 PM CST, 7 hours 3 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms expected to develop tonight into early Thursday morning (50-80% chance). Any thunderstorm will be capable of producing small hail, with a Marginal (1 of 5) Risk for quarter-sized hail west of Highway 65.
  • Widespread moderate rain through Friday is expected to produce amounts of 1-2 inches, with some areas seeing 2-4 inches of rain. Flash flooding may occur with embedded areas of intense rainfall rates, but widespread flooding is not anticipated.
  • 50-65% chances for rain return sometime early next week. Exact timing and amounts will likely fluctuate due to inherent uncertainty with this type of system.
Area forecast discussion, Nov 19, 4:57 PM CST, 7 hours 3 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
457 PM CST Wed Nov 19 2025

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms expected to
  develop tonight into early Thursday morning (50-80% chance).
  Any thunderstorm will be capable of producing small hail, with
  a Marginal (1 of 5) Risk for quarter-sized hail west of
  Highway 65.

- Widespread moderate rain through Friday is expected to produce
  amounts of 1-2 inches, with some areas seeing 2-4 inches of
  rain. Flash flooding may occur with embedded areas of intense
  rainfall rates, but widespread flooding is not anticipated.

- 50-65% chances for rain return sometime early next week. Exact
  timing and amounts will likely fluctuate due to inherent
  uncertainty with this type of system.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 300 PM CST Wed Nov 19 2025

Current water vapor imagery shows a moisture-laden mid-level
atmosphere across much of the CONUS as a deep upper-level low
extends down to the Baja Peninsula in Mexico. The result is a
90-110 kt southwesterly jet stream transporting moisture from
the west Pacific into the majority of the CONUS. Broad ridging
over the eastern half of the CONUS is also allowing for low-
level Gulf moisture to build northward into the Ozarks. A
stationary front marks the boundary between the warm and moist
air mass and is currently extending from central OK eastward to
central NC. This front is expected to advance northward as a
warm front, allowing highs to reach the upper 60s to lower 70s
across southern MO, and highs in the upper 50s to lower 60s
toward central MO.

Scattered showers and thunderstorms tonight into Thursday morning:

As the warm front lifts north through the area, elevated
instability will increase due to warm air and moisture advection
associated with a ~20 kt low-level jet. As this occurs, showers
and thunderstorms are expected to develop across the area as
early as 10-11 PM (but more likely near 1 AM). These are then
expected to increase in coverage as the night goes on as a
subtle mid-level shortwave moves underneath an extension of the
upper-level jet in east KS. This should introduce more synoptic
ascent to produce more numerous showers and thunderstorms
across the area late tonight through Thursday morning (50-75%
chance). This may even present itself as a line of thunderstorms
moving southeast as some 12Z HREF CAMs are coming into
agreement on.

Potential for small hail up to quarter-sized with any storm:

12Z HREF sounding profiles tonight depict 1000-1500 J/kg of
elevated instability with the activity tonight. The "fattest"
portion of the CAPE has a good chunk of it within the hail-
growth zone. This is due to 5.5-6.5 C/km mid-level lapse rates
(with the RAP suggesting up to 7 C/km) Therefore, any
thunderstorm tonight in the area will be capable of producing
small hail. Some storms may produce up to quarter-sized hail.
The best chance for this, albeit a small 5% chance, is west of
Highway 65 where SREF and HREF profiles show the best chance for
>30-40 kt effective bulk shear, which would allow for more
organized storms with a greater hail threat. This hail threat
wanes after mid-morning Thursday as instability and shear wane.

Widespread rain expected Thursday through Friday:

While any hail and severe threat will diminish through the day
Thursday, more widespread light to moderate rain becomes likely
(50-95% chance) as warm air and positive vorticity advection
remains persistent ahead of the slow arrival of a more potent
upper-level shortwave and attendant mid-level low. The greatest
chance for persistent rainfall is along the southern MO border
(85-95% chance), with decreasing chances as you go north (50-60%
chance along and north of Highway 54). Embedded thunderstorms
will still be possible with this daytime activity as MUCAPE
hovers around 100-250 J/kg, though the HREF mean has <100 J/kg
by the evening. Therefore, mainly light to moderate stratiform-
like rain is expected for this period.

Another round of widespread moderate to heavy rain is then
forecast to push through Friday night as the brunt of the mid-
level low and upper-level shortwave push through the region
(90-100% chance). Some thunderstorms are also possible with
this activity, though instability is once again expected to be
limited compared to tonight.

Coverage then becomes more isolated after noon Friday as the
warm front lifts north of the area. However, global models and
some CAMs, including the GFS, RRFS and NAM, suggest lingering
instability of 100-200 J/kg as the main front pushes through,
which could develop some isolated to scattered thunderstorms
Friday afternoon (30-50% chance).

Widespread amounts of 1-2 inches with localized 2-4 inches:

When it's all said an done, rainfall totals are expected to be
between 1-2 inches across the area, with the better chance for 2
inches along the southern MO border. Given the presence of
thunderstorms throughout the period, some areas could see
locally higher amounts. HREF and REFS LPMM amounts suggest
localized areas seeing up to 2-4 inches.

Much of this rain is expected to fall tonight into early
Thursday morning with the greater instability present.
Additionally, PWATs are expected to reach 1.2-1.6 during this
period, which is above the 99.5th percentile for this time of
year. More light to moderate rain is then expected Friday
afternoon before another round of moderate to heavy rain quickly
pushes through Friday night.

Given mostly dry antecedent conditions and the longevity of the
rainfall event, widespread flooding is not anticipated. The REFS
gives a meager 10% chance for localized areas to exceed our
6-hr flash flood guidance (which is around 2.5-4 inches). That
being said, a Slight (2 of 4) Risk for Excessive Rainfall paired
a possibility for the 2-4 inches of locally heavier amounts to
fall within 6 hours could lead to a few instances of flash
flooding, but confidence in which locations is too low to issue
any sort of Flood Watch at this time.

During this period, highs will be in the middle to upper 60s
with lows in the middle to upper 50s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 300 PM CST Wed Nov 19 2025

Dry weather and near average temperatures this weekend:

Following the exit of the late week system, heights aloft will
modestly rise ahead of another incoming system. Additionally,
weak surface high pressure is progged to quickly translate
through the region. As a result, dry and more seasonable weather
is expected Saturday and Sunday with highs in the upper 50s to
lower 60s and lows in the 40s.

50-65% rain chances return early next week--uncertainty remains:

Global ensembles depict another closed low pushing through the
area sometime early next week. However, clusters--and even run-
to-run--consistency is somewhat low. This is due to the inherent
nature of models to have trouble modeling closed low systems.
Therefore, expect the exact timing, chances, and amounts of rain
to fluctuate with subsequent forecasts moving forward. For now,
though, the best chance for rain looks to be Monday and Monday
night (50-65% chance). It could be as early as Sunday afternoon,
or ending as late as Tuesday afternoon.

The final position of the closed low will determine chances for
thunderstorms and potential rainfall amounts. For the current
runs, the heaviest amounts are expected to stay south of the
area with mainly stratiformy showers expected for our area.

During this period, highs are expected to be seasonable in the
middle to upper 50s with lows in the middle 40s.

&&

.AVIATION /00Z TAFS THROUGH 00Z FRIDAY/...
Issued at 453 PM CST Wed Nov 19 2025

VFR conditions are ongoing across southern Missouri at the start
of the TAF period with high clouds overhead. Showers and
thunderstorms are expected to initially be isolated in nature
between 05Z-09Z before becoming more widespread into the morning
hours. Ceilings and visibilities will likely drop to IFR (or
lower) levels under any stronger storms.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Price
LONG TERM...Price
AVIATION...Didio
Hazardous weather outlook, Nov 19, 7:46 PM CST, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
746 PM CST Wed Nov 19 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
746 PM CST Wed Nov 19 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Marginal hail risk.
  Elevated lightning risk.

DISCUSSION...

Late tonight into Thursday morning, strong to marginally severe
thunderstorms will be posible. Any thunderstorm will be capable
of producing small hail, with a 5 percent chance for some storms
to produce hail up to the size of quarters.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Widespread moderate to heavy rain will occur from early Thursday
morning through Friday as multiple showers and thunderstorms move
across the area. Localized flooding may be possible for locations
that receive multiple rounds of heavy rain.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Didio

In the hours before

Special weather statement, Nov 19, 11:22 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Springfield MO
1122 PM CST Wed Nov 19 2025

MOZ102-200545-
Barry MO-
1122 PM CST Wed Nov 19 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BARRY COUNTY
THROUGH 1145 PM CST...

At 1121 PM CST, Doppler radar was tracking a strong thunderstorm 11
miles east of Cassville, moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of east central Barry
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3663 9373 3677 9366 3675 9358 3669 9358
      3662 9367
TIME...MOT...LOC 0521Z 222DEG 18KT 3666 9367

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Perez

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Jasper

When
November 20, 12:00 AM CST to 11:59 PM CST
Where
Jasper County, 0.69 mi N of (Jln)joplin Muni Arp
Reported by
ASOS
Coordinates
37.160, -94.500

The Joplin airport ASOS measured a 24-hour rainfall total of 2.56 inches.

Flood, Jasper

When
November 20, 12:00 PM CST
Where
Jasper County, 0.55 mi W of Joplin to 0.69 mi W of Joplin
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.080, -94.530

Picher and Junge roads were closed due to flooding.

Flood, Jasper

When
November 20, 12:00 PM CST
Where
Jasper County, 0.91 mi NE of Joplin to 0.78 mi SE of Tuckahoe
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.090, -94.509

Murphy Street and Main Street near Landreth Park were both closed due to flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2025Every state in 2025This day in weather historyWarnings in Missouri, November 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297777, 1297775, 1297776.